Long QT syndrome under cisapride in neonates and infants

Lupoglazoff, J.M.; Bedu, A.; Faure, C.; Denjoy, I.; Casasoprana, A.; Cézard, J.P.; Aujard, Y.

Archives de Pediatrie Organe Officiel de la Societe Francaise de Pediatrie 4(6): 509-514

1997


ISSN/ISBN: 0929-693X
PMID: 9239264
DOI: 10.1016/s0929-693x(97)87568-9
Accession: 046565837

Download citation:  
Text
  |  
BibTeX
  |  
RIS

Article/Abstract emailed within 0-6 h
Payments are secure & encrypted
Powered by Stripe
Powered by PayPal

Abstract
Cisapride is frequently used in the newborn and infant for treatment of gastroesophageal reflux. Twisting-spikes have been reported in adults due to overdosage or therapeutic interaction. We report seven cases of QT prolongation in infants treated with cisapride. Seven children (one full-term, two mature preterms, four preterm babies), aged (mean, range) 41.8 +/- 21 days (14-79) weighing 2.1 +/- 1.1 kg (1.2-4), free from any cardiac abnormality, except one patent ductus arteriosus, have been studied by ECG and Holter monitoring. They received cisapride at a mean dose of 1.31 +/- 0.2 mg/kg/d (between 1 and 1.7 mg/kg/d). The corrected QT (QTc: N < 450 ms) was increased to 486 ms (450-540) with a notched T-wave pattern. No arrhythmia was detected. In five cases, cisapride was stopped and changed to metoclopramide. Cisapride dosage was reduced to 0.8 mg/kg/d in the two others. No other therapeutic modification was done. A control ECG performed 48 hours after therapeutic changes showed a QTc shortening of 74 +/- 18 ms (45-90) and the disappearance of the notches independent of any heart rate changes, leading to normal QTc values: 413 +/- 21 ms (390-440). High cisapride dosage in preterm, newborns and infants seems to favor QT prolongation which is reversible when dosage is reduced or drug is stopped. The use of cisapride in combination with other drugs known to increase QT should be done with extreme caution.